Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Salt Lake City, UT

August 19, 2010Salt Lake County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2010, 11:44 AM MDT for Salt Lake County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2010, 11:44 AM MDT (17:44 UTC)
Expired
Aug 19, 2010, 1:45 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 98 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:45 PM MDTFLASH FLOOD1 Se Draper, UT8 TO 10 HOMES DAMAGED BY FLASH FLOODING AND DEBRIS FLOW FROM CORNER CANYON BURN SCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WGUS55 KSLC 191744
FFWSLC
UTC035-191945-
/O.NEW.KSLC.FF.W.0049.100819T1744Z-100819T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1144 AM MDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SALT LAKE COUNTY IN UTAH...

* UNTIL 145 PM MDT

* AT 1136 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   THUNDERSTORMS CAPABLE OF PRODUCING A DEBRIS FLOW OVER 
THE CORNER CANYON BURN SCAR LOCATED TO THE EAST OF DRAPER CITY.  
CURRENT THUNDERSTORM ACTIVITY IS PRODUCING 0.25 INCHES IN 10 MINUTES 
WITH A TOTAL OF OVER AN INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ENSURE YOUR SAFETY IF YOU LIVE IN THIS AREA.

&&

LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187

$$

MCINERNEY
2 follow-up statements
876 
WGUS75 KSLC 191846
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1246 PM MDT THU AUG 19 2010

UTC035-191945-
/O.CON.KSLC.FF.W.0049.000000T0000Z-100819T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
1246 PM MDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR SOUTH
CENTRAL SALT LAKE COUNTY...

RADAR ESTIMATES OF OVER AN INCH OF RAIN HAVE FALLEN ON THE CORNER 
CANYON BURN SCAR LOCATED TO THE EAST OF DRAPER CITY. ALTHOUGH 
RAINFALL HAS TAPERED OFF SOMEWHAT...A DEBRIS FLOW FROM THE BURN SCAR 
IS STILL EXPECTED.

LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187

$$

HOSENFELD
786 
WGUS75 KSLC 191942
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
142 PM MDT THU AUG 19 2010

UTC035-191947-
/O.EXP.KSLC.FF.W.0049.000000T0000Z-100819T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
142 PM MDT THU AUG 19 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MDT FOR SOUTH
CENTRAL SALT LAKE COUNTY...

A DEBRIS FLOW WAS REPORTED IN DRAPER CITY ORIGINATING FROM THE 
CORNER CANYON BURN SCAR.  INTENSE RAINFALL OF 1.25 INCHES IN UNDER 
AN HOUR FELL ON THE SCAR.  UP TO 25 HOMES REPORTED DAMAGE FROM THE 
FLOODING.  ADDITIONALLY...DRAPER CITY HALL REPORTED DAMAGE.  THE 
DEBRIS FLOW EMANATED FROM THE STEEPLE CHASE AREA ABOVE HIGHLAND 
DRIVE.

THUNDERSTORM ACTIVITY IN THE AREA HAS DIMINISHED...AND FURTHER 
DEBRIS FLOW ARE NOT ANTICIPATED.  HOWEVER...RESIDUAL FLOWS CAN BE 
EXPECTED THROUGHOUT THE DAY.

LAT...LON 4054 11182 4051 11180 4048 11186 4052 11187

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:52 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 19, 9:52 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT THU AUG 19 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
TODAY. CONDITIONS WILL DRY FROM THE NORTHWEST THIS AFTERNOON
THROUGH TONIGHT. A SOUTHWEST FLOW WILL REDEVELOP FRIDAY AND
PERSIST THROUGH THE WEEKEND WITH A GRADUAL INCREASE IN MOISTURE.

&&

.DISCUSSION...WIDESPREAD RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
ARE CURRENTLY OCCURRING ACROSS NORTHERN UTAH. ANOTHER AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS IS MOVING ACROSS WEST CENTRAL
UTAH AT THIS TIME. UPDATED ZONES TO ADJUST POPS IN WEST CENTRAL
UTAH AND SKY GRIDS THROUGH THIS AFTERNOON. ALSO DECREASED HIGH
TEMPS ACROSS NORTHWEST UTAH.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH FORK OF THE
VIRGIN RIVER. CURRENT HYDROGRAPH ON THE VIRGIN RIVER AT SPRINGDALE
IS AT 300 CFS...WHICH IS DOWN FROM THE PEAK OF 1523 CFS AROUND 645
AM. BARRING ADDITIONAL PRECIPITATION IN THE DRAINAGE...THE VIRGIN
RIVER SHOULD CONTINUE TO FALL THROUGH THE MORNING HOURS.

SPC SREF GUIDANCE INDICATES AN AREA OF ENHANCED INSTABILITY WILL
DEVELOP ACROSS SOUTHERN UTAH THIS AFTERNOON...WITH MLCAPE VALUES
NEAR OR ABOVE 500 J/KG. EFFECTIVE SHEAR VALUES NEAR 30 KTS ARE
EXPECTED ACROSS SOUTHWESTERN UTAH. AM CONCERNED MODELS ARE
UNDERESTIMATING THE DEGREE OF STABILITY IN ASSOCIATION WITH THE
RAIN-COOLED AIR/CLOUD COVER ACROSS SOUTHERN UTAH. 12Z NAM BUFR
SOUNDING FOR SGU INDICATE CIN WILL RAPIDLY DECREASE THIS
AFTERNOON. GIVEN INSTABILITY..SHEAR..AND AMPLE
MOISTURE...THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS SOUTHERN UTAH
THIS AFTERNOON. A FLASH FLOOD WATCH IS OUT FOR THIS AREA.

&&

.AVIATION...WINDS ARE EXPECTED TO BE LIGHT AND VARIABLE THROUGH THIS
MORNING AT KSLC WITH ANY SHOWER ACTIVITY HAVING THE GREATEST
INFLUENCE ON WIND DIRECTION AND SPEED. A 40 PERCENT CHANCE EXISTS
THAT SHOWERS AND/OR SHORT LIVED THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 16 AND 1730Z. SHOWER/THUNDERSTORM IMPACT POTENTIAL
WILL DECREASE TO 20 PERCENT AFTER 20Z.

&&

.FIRE WEATHER...MID/HIGH LEVEL TROUGH MOVING ACROSS NORTHERN UTAH
THIS MORNING WILL MOVE INTO NORTHEAST UTAH BY THIS AFTERNOON. BROAD
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MOST OF
NORTHERN UTAH NORTH OF I-80 THROUGH EARLY THIS AFTERNOON. GENERAL
WETTING RAINS OF 0.10 TO 0.30 OF AN INCH ARE EXPECTED. A DRIER WEST
NORTHWEST FLOW WILL DEVELOP IN THE WAKE OF THIS SYSTEM ACROSS THE
NORTH THIS AFTERNOON WHILE DEEP MOISTURE WILL LINGER OVER THE
SOUTHWEST THROUGH THIS EVENING AND OVER SOUTH CENTRAL AND EASTERN
PORTIONS INTO FRIDAY.

A BROAD TROUGH DEVELOPING OVER THE WEST COAST THIS WEEKEND WILL
BRING A STRONGER SOUTHWEST FLOW ALOFT ACROSS THE GREAT BASIN THIS
WEEKEND. SOUTHWESTERLY FLOW WILL INCREASE SIGNIFICANTLY OVER WESTERN
VALLEYS ON SATURDAY. WILL LIKELY BE ISSUING A RED FLAG WATCH THIS
AFTERNOON FOR SATURDAY FOR LOW RH AND GUSTY WINDS ACROSS SOME
WESTERN VALLEYS. MOISTURE RETURNS RAPIDLY BY SUNDAY SO EVERYWHERE
EXCEPT PERHAPS THE EXTREME NORTHWEST WILL HAVE TOO HIGH OF RH FOR
CRITICAL FIRE WEATHER CONDITIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 19, 5:16 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MDT THU AUG 19 2010

UTZ001>016-019>021-517-518-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
516 AM MDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY.
THIS WILL GENERATE SHOWERS AND THUNDERSTORMS ONCE AGAIN. THESE
WILL TAPER OFF FROM THE NORTHWEST THIS AFTERNOON THROUGH THE
EVENING THEN END.

SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH
FLOODING IS POSSIBLE ACROSS ABOUT THE SOUTHERN HALF OF THE AREA
THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST FLOW WILL REDEVELOP ACROSS THE OUTLOOK AREA FRIDAY AND
CONTINUE THROUGH THE WEEKEND. THE AIRMASS WILL BE MOSTLY DRY
FRIDAY THEN GRADUALLY MOISTEN UP SATURDAY AND SUNDAY.

ANOTHER PACIFIC SYSTEM WILL PASS TO THE NORTH MONDAY. THIS WILL DRY
OUT THE NORTH AGAIN WHILE MOISTURE WILL REMAIN ACROSS THE SOUTH
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 8:12 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
812 AM MDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      10 NNE SPRINGDALE       37.32N 112.93W
08/19/2010                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED ON THE NORTH FORK OF THE VIRGIN,
            WITH LOGS AND DEBRIS FLOWING DOWN THE RIVER.

&&

HOSENFELD
Local storm report, Aug 19, 10:01 AM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     1 ESE DUGWAY            40.23N 112.73W
08/18/2010  M59.00 MPH       TOOELE             UT   MESONET

            ENGLISH VILLAGE MESONET SITE

1235 AM     TSTM WND GST     20 E CALLAO             39.90N 113.34W
08/19/2010  M60.00 MPH       TOOELE             UT   MESONET

            FISH SPRINGS MESONET SITE

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:40 PM MDTSpecial Weather StatementSLCIron65 min
Aug 19, 4:23 AM MDTFlash Flood WarningSLCWashington7 hr
Aug 19, 11:17 AM MDTAreal Flood AdvisorySLCDavis, Salt Lake, Tooele, Utah, Weber3 hr
Aug 19, 12:04 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr
Aug 19, 12:14 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 19, 12:36 PM MDTFire Weather WatchSLC26 hr
Aug 19, 12:45 PM MDTAreal Flood AdvisorySLCJuab, Utah2 hr
Aug 19, 1:07 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 19, 1:10 PM MDTSpecial Weather StatementSLCUtah50 min
Aug 19, 1:14 PM MDTSpecial Weather StatementSLC46 min
Aug 19, 1:18 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne27 min
Aug 19, 1:25 PM MDTFlash Flood WarningSLCEmery, Wayne3 hr
Aug 19, 1:28 PM MDTSevere Thunderstorm WarningSLCGarfield47 min
Aug 19, 1:43 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne17 min
Aug 19, 1:48 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 19, 2:13 PM MDTSpecial Weather StatementSLCGarfield47 min
Aug 19, 2:47 PM MDTSevere Thunderstorm WarningSLCGarfield28 min
Aug 19, 3:10 PM MDTSevere Thunderstorm WarningSLCGarfield50 min
Aug 19, 3:34 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 19, 3:36 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 19, 3:40 PM MDTSpecial Weather StatementSLCSan Juan35 min
Aug 19, 3:59 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan46 min
Aug 19, 4:46 PM MDTSpecial Weather StatementSLC44 min
Aug 19, 4:52 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan24 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.